Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 24, NWS Midland/Odessa, TX

July 10, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 10, 2008, 3:45 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2008, 3:45 AM MDT (09:45 UTC)
Expired
Jul 10, 2008, 6:45 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:45 AM MDTFLASH FLOOD12 Wsw Lakewood, NMTRAINED SPOTTERS REPORTED 3 FEET OF WATER RUNNING OVER COUNTY ROAD 401 12 MILES WEST SOUTHWEST OF LAKEWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 100945
FFWMAF
NMC015-101245-
/O.NEW.KMAF.FF.W.0024.080710T0945Z-080710T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM MDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 645 AM MDT

* AT 335 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS            
  CONTINUED TO MONITOR A BROAD AREA OF SHOWERS CAPABLE OF PRODUCING  
  ADDITIONAL FLASH FLOODING. THIS AREA OF SHOWERS WAS LOCATED ACROSS 
  THE NORTHEASTERN CORNER OF EDDY COUNTY FROM ARTESIA...DOWN TO      
  CARLSBAD...EAST AND NORTH TO THE COUNTY LINES....AND ARE MOVING    
  NORTHEAST AT 20 MPH.  EDDY COUNTY SHERIFFS OFFICE INDICATED THAT   
  NORTH BOLTON ROAD IN ARTESIA WAS BEING CLOSED DUE TO FLOODING OF   
  LOW LYING AREAS. 

* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE 
FOLLOWING LOCATIONS...
  ARTESIA...
  LOCO HILLS...
  DAYTON...
  LAKEWOOD...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

LAT...LON 3296 10446 3296 10380 3245 10381 3246 10456

$$


13
1 follow-up statement
000 
WGUS74 KMAF 101056
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 AM CDT THU JUL 10 2008

NMC015-101245-
/O.CON.KMAF.FF.W.0024.000000T0000Z-080710T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
456 AM MDT THU JUL 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MDT FOR
NORTHEASTERN EDDY COUNTY...

AT 447 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
MONITOR AN AREA OF SHOWERS IN NORTHEAST EDDY COUNTY PRODUCING FLASH 
FLOODING.  THIS AREA OF SHOWERS IS MOVING NORTHEAST AT 16 MPH.  
SPOTTER REPORTS INDICATE THAT 3 FEET OF WATER IS RUNNING OVER COUNTY 
ROAD 401 WEST SOUTHWEST OF LAKEWOOD.  ADDITIONAL RAINFALL IS 
EXPECTED THIS MORNING WHICH WILL INCREASE THE FLASH FLOODING 
POTENTIAL ACROSS NORTHEASTERN EDDY COUNTY.

THE AREA OF SHOWERS PRODUCING FLASH FLOODING WILL AFFECT THE 
FOLLOWING LOCATIONS...LAKEWOOD...LOCO HILLS...ARTESIA...US HIGHWAY 
285...AND US HIGHWAY 82.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. 

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3296 10446 3296 10380 3245 10381 3246 10456

$$


13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:13 AM MDT, 32 minutes earlier.

Area forecast discussion, Jul 10, 3:13 AM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CDT THU JUL 10 2008

.DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED ACROSS
SOUTHEAST NEW MEXICO THIS MORNING WITH SEVERAL REPORTS OF FLASH
FLOODING OVER EDDY COUNTY.  A SHEAR AXIS OVER THESE AREAS IS PROGGED
TO WEAKEN AS AN UPPER LEVEL RIDGE CENTERED OVER THE SOUTHERN CONUS
INTO THE EASTERN GULF OF MEXICO IS EXPECTED TO GRADUALLY BUILD
WESTWARD OVER THE NEXT SEVERAL DAYS.  IT APPEARS THE FOCUS FOR THE
BEST SHOWERS AND STORMS WILL SHIFT FURTHER WESTWARD TODAY DUE TO THE
ABOVE.  HOWEVER...NOT CERTAIN HOW FAR WEST ANY HEAVY RAINFALL
PRODUCING SHOWERS AND STORMS WILL DEVELOP THROUGH THE DAY...ALTHOUGH
PWATS NEAR 1.5 INCHES WILL STILL BE AVAILABLE.  THIS UNCERTAINTY...
ALONG WITH A TWO DAY TOTAL OF RAINFALL IN THE VICINITY OF 3...IF NOT
4...INCHES IN SOME LOCATIONS ACROSS SOUTHEAST NEW MEXICO WILL PROMPT
THE CONTINUATION OF THE FLASH FLOOD WATCH UNTIL 10/21Z.  THE WATCH
WILL INCLUDE NORTHERN LEA COUNTY...EDDY COUNTY AND THE GUADALUPE
MOUNTAINS.  IF THE FOCUS SHIFTS FAR ENOUGH WESTWARD...THE DAY SHIFT
CAN DO AWAY WITH THE WATCH EARLY.

THEREAFTER...THERE IS GOOD AGREEMENT THE UPPER RIDGE WILL BUILD
WESTWARD OVER THE AREA ENOUGH TO SQUELCH MOST OF THE RAIN CHANCES
THURSDAY.  HOWEVER...LATEST CROP OF DATA WAS INDICATING THE SHEAR
AXIS TO MAKE SOMEWHAT OF A COMEBACK BY FRIDAY.  FOR NOW HAVE
INCREASED POPS OVER THE WESTERN QUARTER OF THE CWA ON FRIDAY THROUGH
SUNDAY.  IF THE SHEAR AXIS DOES DEVELOP OVER THESE AREAS AGAIN...
PWATS WILL STILL BE HIGH AND HEAVY RAINFALL COULD AGAIN BE A
PROBLEM.  WILL GO AHEAD AND MENTION THE NEAR TERM HEAVY RAINFALL
THREAT IN THE HWO...BUT WILL NOT HIT IT TOO HARD THIS WEEKEND UNTIL
THE FORECAST BECOMES MORE CLEAR.  TEMPERATURES SHOULD WARM TO
NEAR...IF NOT ABOVE... NORMAL THE NEXT COUPLE OF DAYS...EXCEPT OVER
SOUTHEAST NEW MEXICO WHERE THE MOIST GROUND MAY HOLD TEMPERATURES
DOWN INITIALLY WITH THE POSSIBILITY OF MORE RAIN DOING SO OVER THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              91  74  94  72  /  10  10   0  10
CARLSBAD NM                88  67  95  69  /  60  20  10  10
DRYDEN TX                  90  71  92  72  /  10  10  10  10
FORT STOCKTON TX           92  69  95  73  /  10  10  10  10
GUADALUPE PASS TX          81  63  87  67  /  50  20  10  10
HOBBS NM                   87  67  92  68  /  40  10  10  10
MARFA TX                   86  58  88  60  /  20  10  20  10
MIDLAND INTL AIRPORT TX    92  71  93  71  /  10  10   0  10
ODESSA TX                  92  71  93  75  /  10  10   0  10
WINK TX                    95  72  99  76  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 3 AM EARLY THIS MORNING TO 3 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 3 AM EARLY THIS MORNING TO 3 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

13/67
Hazardous weather outlook, Jul 10, 3:25 AM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 AM CDT THU JUL 10 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
425 AM CDT THU JUL 10 2008 /325 AM MDT THU JUL 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY RAINFALL WILL CONTINUE THIS MORNING ACROSS
SOUTHEAST NEW MEXICO WHERE FLASH FLOODING HAS BEEN OCCURRING DURING
THE OVERNIGHT HOURS. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS
TO DEVELOP TODAY WHICH WILL AGAIN INCREASE THE CHANCES FOR FLASH
FLOODING ACROSS THESE SAME AREAS. EXPECT HEAVY RAINFALL AND AN
OCCASIONAL RUMBLE OF THUNDER WITH ANY DEVELOPMENTS.

A FLASH FLOOD WATCH IS IN EFFECT FOR EDDY AND NORTHERN LEA
COUNTIES THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND ACROSS THE
PRESIDIO VALLEY AND DAVIS MOUNTAINS...NORTHWARD ALONG THE
GUADALUPE MOUNTAINS AND INTO PORTIONS OF SOUTHEAST NEW MEXICO.
EXPECT HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Local storm report, Jul 10, 2:41 AM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLASH FLOOD      5 S CARLSBAD            32.33N 104.22W
07/10/2008                   EDDY               NM   TRAINED SPOTTER

            LOW WATER CROSSINGS FLOODED. 0.75-0.99 INCHS OF RAINFALL
            IN 30 MINUTES.

0215 AM     FLASH FLOOD      11 E ARTESIA            32.85N 104.24W
07/10/2008                   EDDY               NM   TRAINED SPOTTER

            WIDESPREAD FLOODING IN THE AREA OF US HIGHWAY 82 AND
            COUNTY ROAD 206. TRUCK DRIVERS REPORTED SAME TO SHERIFFS
            OFFICE ALSO INDICATING LOW SPOTS ON COUNTY ROAD 206 HAD 2
            FEET OF WATER AND WAS NEARLY IMPASSABLE.

&&

MUELLER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:36 PM MDTAreal Flood AdvisoryMAFLea54 min
Jul 9, 8:41 PM MDTAreal Flood AdvisoryMAFLea109 min
Jul 9, 11:11 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 10, 12:55 AM MDTFlash Flood WarningMAFEddy3 hr
Jul 10, 6:47 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 10, 12:54 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 10, 4:11 PM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.